Texas, 2013Hail and Damaging Winds in Texas, August 8, 2013
August 8, 2013 · NWS LUB · 5 events in 4 counties and zones
A broken line of thunderstorms developed during the late afternoon and evening hours toward the edge of the Caprock before pushing into the Rolling Plains and far southeastern Texas Panhandle. This activity was in association with a surface trough, a cold front moving out of the Panhandle, and a shortwave trough pushing across the South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- $100
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed during the late afternoon and evening hours toward the edge of the Caprock before pushing into the Rolling Plains and far southeastern Texas Panhandle. This activity was in association with a surface trough, a cold front moving out of the Panhandle, and a shortwave trough pushing across the South Plains. Strong winds and large hail accompanied these storms along with a lightning induced fire which produced damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 8, 2:25 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 8, 2:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT THU AUG 8 2013
.SHORT TERM...
AT THE SURFACE...A WEAK LOW HAS DEVELOPED OVER THE NORTHERN SOUTH
PLAINS NEAR MULESHOE WITH THE REMNANTS OF AN OUTFLOW BOUNDARY
LOCATED ALONG OR JUST NORTHEAST OF HIGHWAY 84 TO THE SOUTHWEST OF
LUBBOCK. THIS IS A BIT FURTHER WEST FOR THE SURFACE LOW LOCATION
THAT THE 12Z MODELS HAVE AND WILL HAVE AN IMPACT ON WHERE STORMS MAY
DEVELOP THIS AFTERNOON. ALOFT...SHORTWAVE ON WV SATELLITE CONTINUES
TO MOVE NORTHEAST INTO COLORADO AND WILL ONLY PROVIDE A GLANCING
BLOW TO THE TEXAS PANHANDLE. THIS MAY STILL BE CLOSE ENOUGH TO HELP
PROVIDE SOME WEAK LIFT FOR STORMS THIS EVENING. WV LOOP ALSO SHOWS
DRIER AIR IN THE MID-LEVELS STARTING TO PUSH INTO THE REGION BUT
OVERNIGHT CONVECTION SOUTH OF BIG BEND HAS HELPED INCREASE MOISTURE
CONTENT JUST A BIT AND THIS WAS MOVING OVER THE FORECAST AREA THIS
AFTERNOON. ALTHOUGH WIND SPEEDS ARE RATHER LOW ACROSS THE
AREA...DIRECTIONAL TURNING NORTHEAST OF THE BOUNDARY ALONG WILL BE
PRESENT AND THERE IS ENOUGH BULK SHEAR THAT CONVECTION MAY BE ABLE
TO ORGANIZE SOME ONCE IT GETS GOING. THE BEST AREA FOR SEVERE
WEATHER WILL BE NORTH AND EAST OF THE SURFACE LOW WHERE DEWPOINTS
ARE IN THE MID TO UPPER 60S. BECAUSE CLOUD BASES STILL APPEAR RATHER
HIGH...MAIN THREAT INITIALLY WILL BE WIND GUSTS AND SOME MARGINALLY
SEVERE HAIL. SOUTHWEST AND ALONG THE LOW/BOUNDARY... DEWPOINTS ARE
RUNNING ABOUT 10-15 DEGREES LOWER SO THERE COULD BE SOME ELEVATED
STORMS ON TOP OF AN INVERTED-V PROFILE RESULTING IN SOME MICROBURSTS
AND BLOWING DUST WITH NEGLIGIBLE RAINFALL. MODELS ARE ALSO
INDICATING THAT A SECOND COMPLEX OF STORMS THAT HAVE ALREADY
DEVELOPED OVER NORTHEAST NEW MEXICO WILL SWING EAST AS THE SHORTWAVE
MOVES OUT INTO SOUTHEAST COLORADO...AND THIS MAY RESULT IN A SECOND
ROUND OF ORGANIZED STORMS CLOSER TO MIDNIGHT FOR THE NORTHERN SOUTH
PLAINS AND NORTHERN ROLLING PLAINS.
BEHIND ALL OF THIS ACTIVITY...A COLD FRONT WILL PUSH INTO THE AREA
BRINGING NORTHERLY WINDS AND SOMEWHAT DRIER CONDITIONS. THIS WILL
ALSO HELP TEMPERATURES RUN ABOUT 5-10 DEGREES COOLER FOR HIGHS ON
FRIDAY...NOT TOO MUCH BUT ANY AMOUNT HELPS THIS TIME OF YEAR.
UNFORTUNATELY IT LOOKS LIKE THE FRONTAL PASSAGE WILL BE DRY BUT
THERE COULD BE SOME LOW CLOUDS OVER THE ROLLING PLAINS TOMORROW
MORNING BEHIND THE FRONT. THE FRONTAL BOUNDARY WILL STALL SOUTH OF
THE FORECAST AREA WHICH KEEPS THE BEST PRECIP CHANCES OUT OF THE
AREA...HOWEVER THERE COULD BE A FEW STORMS THAT SNEAK IN ALONG THE
TX/NM BORDER THANKS TO UPSLOPE FLOW INITIATING STORMS IN NEW MEXICO
AND LIGHT WESTERLY WINDS ALOFT PUSHING THEM INTO OUR AREA.
JORDAN
&&
.LONG TERM...
THE UA RIDGE ACROSS SE TEXAS WILL COMMENCE TO RETROGRADE TOWARDS THE
SOUTHERN PLAINS AT THE START OF THE EXTENDED PERIOD...THUS PROMOTING
WSW FLOW ALOFT. AS MENTIONED IN THE SHORT TERM DISCUSSION
ABOVE...THE COLD FRONT IS PROGGED TO MOVE ACROSS THE FA THIS EVENING
AND THEN STALL OUT ACROSS THE PERMIAN BASIN TOMORROW NIGHT. PRECIP
APPEARS TO INITIALIZE ACROSS THE AFOREMENTIONED AREA THUS NEAREST TO
THE BEST FRONTOGENETICAL FORCING. HOWEVER...PERSISTENT UPSLOPE
GARNERING INCREASING LOW LEVEL MOISTURE /PROGGED PWATS NEARING 1.60
INCHES/ MAY RESULT IN CHANCES FOR PRECIP LATE TOMORROW NIGHT-EARLY
SAT MORNING...PARTICULARLY ACROSS THE WRN ZONES WHERE THE BEST
THETA-E AXIS WILL RESIDE. AS THE UA RIDGE CONTINUES ITS WESTWARD
MIGRATION ON SATURDAY...FLOW ALOFT WILL BACK TO THE SW AND
CONVECTION ACROSS THE HIGHER MOUNTAINOUS TERRAIN OF E NM WILL HAVE
THE POTENTIAL TO FILTER ACROSS WRN ZONES. FURTHERMORE...MODELS HINT
AT THE FRONT RETREATING TO NEAR THE FAR SRN ZONES SATURDAY EVENING
WHICH MAY SERVE AS ANOTHER SOURCE FOR PRECIP. CONTINUAL SW FLOW
ALOFT ON SUNDAY COMBINED WITH AN UPSLOPE SFC REGIME WILL ALLOW E NM
CONVECTION TO PROPAGATE ACROSS WRN AND PERHAPS CNTRL ZONES.
MENTIONABLE POPS TOMORROW NIGHT-SATURDAY APPEARS VALID...BUT HAVE
ALSO INSERTED SLIGHT CHANCE POPS ACROSS THE WRN AND CNTRL ZONES ON
SUNDAY.
EARLY NEXT WEEK...FORECAST SOLUTIONS SHOW THE UA RIDGE WILL BE
ALMOST DIRECTLY OVERHEAD WHILST SFC WINDS VEER TO A SWRLY
DOWNSLOPING WIND COMPONENT /WILL THEREFORE AID TO MITIGATE CHANCES
FOR STORMS/. BY MID-WEEK THE RIDGE WILL HAVE MIGRATED TO SW NM AND
SE AZ WHICH WILL RESULT IN NW FLOW ALOFT. THIS FLOW IS CONDUCIVE FOR
STORM ACTIVITY ACROSS THE MOUNTAINOUS REGIONS TO MOVE ACROSS THE CWA.
THIS PATTERN IS EXPECTED TO LINGER INTO LATE WEEK AS THE
QUASI-STATIONARY UA RIDGE AMPLIFIES. LATEST RUNS HAVE BACKED OFF ON
OVERNIGHT PRECIP SPATIAL DISTRIBUTION MID-LATE WEEK...THOUGH
MENTIONABLE POPS ACROSS THE NNE APPEARS VALID FOR BOTH TUESDAY AND
WEDNESDAY EVENINGS ATTM.
TEMPS WILL GRADUALLY WARMUP FROM THE 80S AND 90S ON SATURDAY TO THE
90S AREA-WIDE BY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 85 63 88 66 / 30 20 30 20 20
TULIA 66 88 64 90 67 / 40 20 20 20 20
PLAINVIEW 67 89 65 90 68 / 30 20 20 20 20
LEVELLAND 66 91 66 92 69 / 20 20 30 20 20
LUBBOCK 69 92 67 92 70 / 20 20 20 20 20
DENVER CITY 67 92 68 93 69 / 10 20 30 20 20
BROWNFIELD 68 94 68 93 70 / 10 20 30 20 20
CHILDRESS 70 92 69 94 72 / 40 10 20 10 10
SPUR 73 95 70 94 73 / 30 10 20 10 10
ASPERMONT 75 96 72 96 74 / 30 10 20 10 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
14/29
Hazardous weather outlook, Aug 8, 3:24 AM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CDT THU AUG 8 2013
TXZ021>044-090930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
424 AM CDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE FAR SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON AND EVENING. THE RISK AREA IS
MAINLY NORTH OF HIGHWAYS 86 AND 287. DAMAGING WIND GUSTS AND LARGE
HAIL MAY ACCOMPANY THUNDERSTORMS IN THIS AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 3:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT THU AUG 8 2013
TXZ022-082145-
CASTRO-
412 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL CASTRO COUNTY...MOVING
NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES... AND SEEK SHELTER INDOORS IF THUNDER IS HEARD.
LAT...LON 3475 10199 3466 10208 3472 10232 3475 10229
3475 10207
TIME...MOT...LOC 2112Z 217DEG 13KT 3474 10216
16Special weather statement, Aug 8, 3:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT THU AUG 8 2013
TXZ023-082200-
SWISHER-
437 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL SWISHER COUNTY...MOVING
NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES...AND SEEK SHELTER INDOORS IF THUNDER IS HEARD.
LAT...LON 3462 10147 3444 10147 3435 10159 3447 10175
3466 10152
TIME...MOT...LOC 2136Z 224DEG 19KT 3448 10159
21Special weather statement, Aug 8, 3:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT THU AUG 8 2013
TXZ024-082200-
BRISCOE-
446 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BRISCOE COUNTY...MOVING EAST
AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES...AND SEEK SHELTER INDOORS IF THUNDER IS HEARD.
LAT...LON 3474 10094 3466 10095 3452 10113 3465 10129
3476 10117 3475 10095
TIME...MOT...LOC 2146Z 261DEG 12KT 3465 10113
21Special weather statement, Aug 8, 3:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT THU AUG 8 2013
TXZ025-082215-
HALL-
458 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL HALL COUNTY...MOVING NORTHEAST
AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3443 10049 3431 10074 3432 10083 3442 10093
3463 10071
TIME...MOT...LOC 2158Z 234DEG 12KT 3440 10077Special weather statement, Aug 8, 4:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT THU AUG 8 2013
TXZ024-025-082215-
BRISCOE-HALL-
500 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR HALL AND BRISCOE COUNTIES...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL BRISCOE COUNTY...MOVING EAST AT
20 MPH. IN ADDITION...ANOTHER STRONG THUNDERSTORM WAS LOCATED IN
WEST CENTRAL BRISCOE COUNTY.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES...AND SEEK SHELTER INDOORS IF THUNDER IS HEARD.
LAT...LON 3462 10085 3446 10136 3464 10146 3476 10111
3475 10092
TIME...MOT...LOC 2159Z 267DEG 19KT 3462 10105
21Special weather statement, Aug 8, 4:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT THU AUG 8 2013
TXZ025-026-032-082230-
CHILDRESS-COTTLE-HALL-
517 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...HALL AND CHILDRESS
COUNTIES...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST OF
CHILDRESS TO 7 MILES WEST OF CHILDRESS TO 23 MILES SOUTH OF
CHILDRESS...MOVING NORTHEAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3461 10015 3413 10015 3405 10048 3429 10048
3429 10052 3431 10052 3431 10079 3450 10079
3468 10057
TIME...MOT...LOC 2217Z 240DEG 12KT 3448 10068 3442 10036
3410 10034Event by event
2 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Stonewall
- When
- August 8, 4:30 PM CST
- Where
- Stonewall County, 0.97 mi S of Aspermont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.136, -100.227
Law enforcement officials reported their car being blown around by winds estimated to be as high as 70 mph during a severe thunderstorm. No damage or injuries were sustained.
Lightning, Stonewall
- When
- August 8, 4:40 PM CST to 5:30 PM CST
- Where
- Stonewall County, 5 mi S of Aspermont
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.078, -100.230
Law enforcement and local media reported the destruction of two salt water tanks caused by lightning strikes about five miles south of Aspermont. No injuries occurred.
Thunderstorm Wind, Childress
- When
- August 8, 5:00 PM CST
- Where
- Childress County, Childress
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -100.200
Local law enforcement officials reported an 18 wheel semi truck blown over on Highway 287 just east of Childress as severe thunderstorm winds occurred.
Hail, Hall
- When
- August 8, 5:30 PM CST
- Where
- Hall County, 6 mi W of Estelline
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -100.535
A SKYWARN spotter observed golf ball size hail west of Estelline. No damage or injuries were reported.
Lightning, Cottle
- When
- August 8, 6:32 PM CST to 10:30 PM CST
- Where
- Cottle County, 4 mi W of Paducah
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -100.370
Law enforcement officials reported a wildfire ignited by a nearby cloud to ground lightning strike west of Paducah. The fire was quickly contained by local fire department personnel and no injuries or significant damage occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459043, 459044, 459040, 459041, 459036.